Heavy Snow, East Slopes Northern Cascades
- When
- February 8, 8:00 AM PST to February 9, 5:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
An observer in Plain reported 8.8 inches of new snow.
During the afternoon of February 8th and into the morning of February 9th an atmospheric river of tropical origin moisture was directed into eastern Washington. Mild air with this moisture feed allowed snow levels to rise over the Columbia Basin.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
During the afternoon of February 8th and into the morning of February 9th an atmospheric river of tropical origin moisture was directed into eastern Washington. Mild air with this moisture feed allowed snow levels to rise over the Columbia Basin. South of Interstate 90 generally rain fell. North of Interstate 90 the rain fell into a layer of cold air trapped near the surface promoting a prolonged period of freezing rain during the night of February 8th. Ice accumulation on area roads paralyzed travel in the Columbia Basin and the southern valleys of the northeast Washington mountains with over 70 schools closed or delayed on the morning of February 9th and numerous auto accidents. The mountains of eastern Washington and the valleys tucked against the Cascades experienced mainly heavy snow accumulations with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 8, 4:18 AM PST, 3 hours 42 minutes earlier.
Area Forecast Discussion
National Weather Service Spokane WA
418 AM PST Wed Feb 8 2017
.SYNOPSIS...
The next significant round of precipitation will begin this
afternoon and continue through Thursday night. Moderate to heavy
snow accumulations will occur over the mountains of far north
Idaho as well as central and northeast Washington. Mixed wintry
weather is expected for portions of the Columbia Basin towards the
Cascades tonight and Thursday. The widespread precipitation will
give way to hit or miss showers on Friday and Friday night. This
will be followed by a cold front which will deliver breezy
conditions and cooler temperatures for Saturday. Dry weather is
then expected for the latter half of the weekend and into early
next week as a strong ridge of high pressure builds into the
Pacific Northwest.
&&
.DISCUSSION...
ANOTHER STRONG WINTER STORM WILL TRANSIT THE REGION TONIGHT AND
INTO THURSDAY
Today and tonight...Another rough weather period is shaping up for
the next 24 to 36 hours. Satellite shows a very juicy weather
system closing in on the Oregon coast this morning...and this deep
and well directed hose of subtropical moisture will nose into the
forecast area this afternoon and enhance into universal light to
moderate precipitation over a developing warm front...mostly snow
initially but turning into a wet sloppy mess overnight for many
areas.
This is a very dynamic and vigorous overall system which will be
hustled along by a 150kt jet axis ahead of the parent trough which
will remain off the coast until ejecting inland Friday. This will
place the forecast area under a sustained moist southwest flow
aloft...but also promote a strong warm front lifting through the
region from south to north beginning today south of interstate 90
and pushing into the northern mountains by dawn Thursday.
The in-situ air mass over the region will start out cold with
temperatures slowly climbing not just today...but likely through
tonight as well so today's high temps will also be very near
tonight's low temps at most locations.
Light snow will begin late this morning over the southern
Cascades and the southeastern zones and spread northward
enveloping the entire region by early this evening. The L-C valley
will sense the warmer air first with a good chance of snow
changing to rain this afternoon after minor snow accumulations.
Tonight three regimes will be prevalent as the warm front marches
northward. all the models are in good agreement that this front
will continue north through the night and not stall out. Over the
mountains to the north of the basin and the Cascades continued
snow is a near certainty with 5 to 8 inches in the valleys and
upwards of a foot or more in the mountains...that is just for
tonight.
Over the eastern basin and Central Panhandle mountains the warm
front progression will be most noticeable with locations south of
Interstate 90 turning over from snow to rain through the
night...except for the mountains of the Idaho Panhandle which
will remain snow. This looks like a straight forward classic warm
front in which should efficiently scrub the cold air over the
rising terrain of the eastern basin for a transition without
appreciable or at least significant periods of freezing rain or
sleet before the rain transition...but not before a few inches of
increasingly wet snow accumulates overnight especially in the
northern reaches of the basin.
The third and potentially the messiest area will be in the deep
basin between Sprague and Ritzville and the Cascades where
boundary layer cold air is pooled and dammed against the Cascades.
Near the Cascades this cold air will not erode enough to cause a
change over until Thursday. Steady light to moderate snow is
likely through the night with heavy accumulations west of a line
from Moses Lake to Wilbur. On the margin of this cold
pool...along Interstate 90 from Moses Lake to Sprague the best bet
for freezing rain and sleet will occur late tonight as the warm
air aloft rides over the slowly eroding cold boundary layer.
All the current winter weather highlights still look plausible and
no changes are expected with the morning forecast package.
/Fugazzi
Thursday through Friday night: Moderate to heavy precipitation will
bring the potential for several weather hazards across the Inland
NW Thursday. Wintry weather will be ongoing for Central and
Northern reaches of the CWA Thursday morning, as a moist laden
warm front lifts through through the area. A wintry mix of snow,
freezing rain, and sleet will be falling near the Cascades while
the northern mountain valleys and Upper Columbia Basin experience
a transition from snow to rain. Moderate snow intensities will
bring the potential for an additional 2-4 inches mainly along and
north of Hwy 20 prior to this transition. Of bigger concern may be
the ongoing freezing rain and sleet falling across portions of
the East Slopes, Waterville Plateau, and moving north along the
Hwy 97 corridor from Wenatchee to Omak. We continue to see the
potential for upwards of a 0.25" of ice from freezing rain but
confidence is not stellar as precipitation type continues to carry
modest uncertainty. Precipitation across southern Chelan County
and into extreme western Grant and Douglas stand the best chance
for several hours of ice, but it remains to be seen whether this
falls as freezing rain or sleet and for what duration. No matter
how you slice and dice it, Thursday morning looks to be a wintry
mess following moderate snow accumulations Thursday night across
much of Central WA. The threat for ice accum is very low for the
eastern third of WA and N ID due to stronger southerly winds and
quicker transition to rain.
However this will present the other concern, Rain. Rainfall
amounts between 0.50-1.20" will be possible once this transition
occurs which could lead to flooding concerns. Urban areas will be
most susceptible due to clogged drainages choked with last
weekend's snow and ice. Many neighborhoods that saw small ponds
develop in the last rain event could see a repeat event. We will
need to closely monitor all rivers and streams across southeastern
WA and North Idaho susceptible to ice jams. SE WA will also
experience the longest period of above freezing temperatures,
breezy to gusty winds, and potential for snow melt.
A cold front presses through the region Thursday afternoon and evening
displacing the subtropical moisture plume to our south with
precipitation chances mainly focusing on lingering showers on the
Cascade Crest and Idaho Panhandle. A shortwave will slide through
the region Friday bringing a weaker and not near as wet frontal
system through. Little to precipitation is expected in the
immediate lee of the Cascades while upwards of a tenth to quarter
of an inch will fall into the rising terrain of Ern WA and N ID.
Precip will fall as rain below 3000 feet south of Hwy 2 and mix of
snow or wet snow/rain north. We do not anticipate accumulations
on the valley floors given the last afternoon timing. /sb
Saturday through Wednesday...No significant changes were made to
this forecast period. Models still in good agreement that a
disturbance will be exiting the Idaho Panhandle on Saturday with a
ridge building in behind it (with an occasional passing benign
shortwave). This will lead to a decreasing chance of snow in the
Panhandle through the day on Saturday with dry weather expected
for the rest of the period. The main forecast challenge will be
the inevitable inversions that will develop and how much mixing
will result during each day. There will likely be periods of low
clouds and fog but confidence in where and how long they last is
low. Temperatures will be highly dependent on these factors, as
well as some contribution from the area snow cover. For now, stuck
with fairly consistent temperatures in the 30s and low 40s for
highs and low to mid 20s and teens for lows. /Kalin
&&
.AVIATION...
12Z TAFS: Mid and high level clouds are thickening over fields of
MVFR and IFR ceiling low stratus mainly over the northeast basin
this morning affecting the KGEG area TAF sites with some MVFR
stratus laying in the deep basin near the KMWH TAF site. The main
issue concerns a very deep feed of subtropical moisture which
will develop into widespread -SN at all TAF sites over a warm
front draped west to east across the region. Conditions will
deteriorate at all TAF sites after 18Z with snow causing IFR
ceilings and visibilities at the KGEG area TAF sites and KMWH and
KEAT and KPUW. The warm front will move north tonight with a
changeover to -RA at KPUW after 01Z...and at KGEG ...KSFF and KCOE
near the end of the TAF period. A brief period of -FZRA may occur
at the KGEG area TAF sites as snow changes to rain...but the warm
front looks aggressive enough to minimize this threat to a Prob30
group in the TAFs. The KMWH and KEAT TAF sites reside under a
dome of cold low level air banked against the Cascades. This dome
is deep enough to promote continued snow at KEAT through the
night with accumulations of 4 to 6 inches at the airport. KMWH
however is in a favorable location for an extended period of -FZRA
after 02Z tonight and continuing through 12Z as the cold low
level air is overridden by a warm tongue aloft with at least a
tenth of an inch of ice accumulation likely overnight. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 31 31 42 33 38 26 / 100 100 100 60 60 30
Coeur d'Alene 33 33 43 33 40 27 / 80 100 100 70 70 60
Pullman 35 35 48 34 41 29 / 100 100 100 70 80 40
Lewiston 38 38 51 36 46 32 / 70 100 80 50 60 30
Colville 29 26 38 31 39 26 / 70 100 100 50 60 30
Sandpoint 30 28 39 33 38 29 / 40 100 100 90 80 70
Kellogg 31 31 43 33 38 28 / 90 100 100 90 90 80
Moses Lake 29 29 38 32 39 27 / 100 100 80 10 20 0
Wenatchee 26 25 35 30 36 28 / 100 100 90 10 20 10
Omak 26 25 35 30 37 26 / 100 100 100 10 40 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
Thursday for Central Panhandle Mountains-Coeur d'Alene
Area.
Winter Storm Warning from 4 PM this afternoon to 4 PM PST
Thursday for Northern Panhandle.
WA...Winter Storm Warning from 1 PM this afternoon to 1 PM PST
Thursday for East Slopes Northern Cascades-Waterville
Plateau-Wenatchee Area.
Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
Thursday for Spokane Area-Upper Columbia Basin.
Winter Storm Warning from 4 PM this afternoon to 4 PM PST
Thursday for Northeast Mountains-Okanogan Highlands-
Okanogan Valley.
Winter Storm Warning from 1 PM this afternoon to 10 AM PST
Thursday for Moses Lake Area.
&&Hazardous Weather Outlook National Weather Service Spokane WA 617 AM PST Wed Feb 8 2017 IDZ001-004-WAZ037-038-042-043-091430- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 617 AM PST Wed Feb 8 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT A winter storm will envelop the region this afternoon and continue through tonight. This storm will bring heavy snow accumulations to the mountains and valleys tonight. In the Central Idaho Panhandle snow levels will rise tonight with valleys switching over to rain late tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Heavy snow will continue over the mountains through Thursday. Most valley locations will see the snow transition to freezing rain, sleet or rain Thursday morning. The changeover to freezing rain or sleet will be brief over most areas, however over the Cascades south of Lake Chelan significant ice accumulations will be possible. The threat of widespread precipitation will continue through Thursday evening. The combination of rain and snow as well as warmer temperatures could lead to localized flooding issues due to melting snow and runoff. Ice jam flooding is also possible. The main threat of flooding will occur over the central Idaho Panhandle. IDZ002-003-026-027-WAZ031>033-036-091430- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA- 617 AM PST Wed Feb 8 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT A winter storm will move into the area today bringing periods of moderate to locally heavy snow once again to much of the region. Most valley locations will see the snow transition to freezing rain, sleet or rain either Wednesday night or Thursday morning. The changeover to freezing rain or sleet will be brief over most areas .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The threat of widespread rain will continue through Thursday evening. The combination of rain and snow as well as warmer temperatures could lead to localized flooding issues due to melting snow and runoff. Ice jam flooding is also possible. WAZ034-035-041-044-091430- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- WATERVILLE PLATEAU- 617 AM PST Wed Feb 8 2017 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT A winter storm will move into the region today bringing periods of moderate to heavy snow once again. This snow will transition to freezing rain, sleet or rain beginning tonight in the upper Columbia Basin and the Moses Lake area. Significant ice accumulations will be possible west of Sprague and Ritzville tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The changeover from snow to to freezing rain or sleet will continue Thursday morning to include the Waterville Plateau and Wenatchee area. The threat of widespread precipitation will continue through Thursday. The combination of rain and snow as well as warmer temperatures could lead to localized flooding issues due to melting snow and runoff.
The national radar mosaic for the moment the first event began.
20 heavy snow, 9 ice storm, 4 winter storm. Local standard time, as filed.
An observer in Plain reported 8.8 inches of new snow.
An observer in Holden Village reported 19 inches of new snow.
An observer near Stehekin reported 19 inches of new snow.
An observer near Plain reported 14 inches of new snow.
An observer 12 miles northwest of Entiat reported 9.7 inches of new snow.
An observer near Peshastin reported 7.6 inches of new snow.
An observer in Waterville reported 3 inches of new snow and freezing rain.
An observer in Chelan reported 6 inches of new snow.
Two CoCoRaHs observers in Wenatchee reported 4.3 inches and 4.0 inches of new snow.
Freezing rain deposited 0.26 inch of ice accumulation at the Grant County International Airport.
Freezing rain deposited 0.25 inch of glaze ice in Moses Lake.
An observer near Grand Coulee reported 2.7 inches of new snow mixed with freezing rain ice accumulation.
Freezing rain deposited 0.18 inch of glaze ice at Ritzville.
A spotter near Davenport reported 3.2 inches of snow with a thick layer of ice on the snow.
A spotter in Metaline Falls reported 6 inches of new snow along with 0.10 inch ice accumulation from freezing rain.
An observer in Okanogan reported 4 inches of snow.
An observer near Tonasket reported 4 inches of snow.
An observer 7 miles north of Republic reported 4.4 inches of new snow.
An observer 4 miles north of Republic reported 4.2 inches of new snow.
An observer 8 miles north of Republic reported 4.5 inches of new snow.
An observer near Boyds reported 5.6 inches of new snow.
An observer in Republic reported 4 inches of new snow.
An observer near Evans reported 5.5 inches of new snow.
An observer 8 miles south of Northport reported 6 inches of new snow.
An observer at Northport reported 6 inches of new snow.
An observer in Deer Park reported 2.7 inches of new snow and another observer reported 0.10 inch if ice from freezing rain in Deer Park.
An observer 8 miles north of Nine Mile Falls reported 5.2 inches of new snow accumulation.
A member of the public reported 6.5 inches of new snow accumulation near Chesaw.
An observer in north Spokane reported 3 inches of snow with 1 inch of Ice accumulation from freezing rain. The snow occurred first then the freezing rain fell overnight.
The observer at the NWS office in Spokane measured 0.25 inch of ice accumulation from freezing rain.
An employee of the NWS office in Spokane measured 0.25 inch of ice accumulation from freezing rain at his home near Marshall.
Freezing rain deposited 0.25 inch of glaze ice at Colbert from freezing rain.
The observer at the Spokane International Airport reported 0.27 inch of ice accumulation from freezing rain which fell overnight into the early morning of February 9th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678520, 678521, 678522, 678523, 678524, 678525, 678537, 678534, 678535, 678573, 678574, 678579, 678576, 678577, 678563, 678542, 678543, 678548, 678549, 678550, 678553, 678556, 678565, 678567, 678568, 678569, 678570, 678571, 678580, 678581, 678582, 678583, 678596.